Analysis and Approximation of Nonlocal Diffusion Problems with Volume Constraints

Qiang Du Columbia University Max Gunzburger Florida State University Rich Lehoucq Sandia National Lab Kun Zhou Penn State Univ

Numerical Analysis and Scientific Computing mathscidoc:1703.25031

SIAM Review, 54, (4), 667-696, 2012.11
A recently developed nonlocal vector calculus is exploited to provide a variational analysis for a general class of nonlocal diffusion problems described by a linear integral equation on bounded domains in Rn. The nonlocal vector calculus also enables striking analogies to be drawn between the nonlocal model and classical models for diffusion, including a notion of nonlocal flux. The ubiquity of the nonlocal operator in applications is illustrated by a number of examples ranging from continuum mechanics to graph theory. In particular, it is shown that fractional Laplacian and fractional derivative models for anomalous diffusion are special cases of the nonlocal model for diffusion that we consider. The numerous applications elucidate different interpretations of the operator and the associated governing equations. For example, a probabilistic perspective explains that the nonlocal spatial operator appearing in our model corresponds to the infinitesimal generator for a symmetric jump process. Sufficient conditions on the kernel of the nonlocal operator and the notion of volume constraints are shown to lead to a well-posed problem. Volume constraints are a proxy for boundary conditions that may not be defined for a given kernel. In particular, we demonstrate for a general class of kernels that the nonlocal operator is a mapping between a volume constrained subspace of a fractional Sobolev subspace and its dual. We also demonstrate for other particular kernels that the inverse of the operator does not smooth but does correspond to diffusion. The impact of our results is that both a continuum analysis and a numerical method for the modeling of anomalous diffusion on bounded domains in Rn are provided. The analytical framework allows us to consider finite-dimensional approximations using discontinuous and continuous Galerkin methods, both of which are conforming for the nonlocal diffusion equation we consider; error and condition number estimates are derived.
No keywords uploaded!
[ Download ] [ 2017-03-14 19:52:10 uploaded by qd2125 ] [ 2210 downloads ] [ 0 comments ]
@inproceedings{qiang2012analysis,
  title={Analysis and Approximation of Nonlocal Diffusion Problems with Volume Constraints},
  author={Qiang Du, Max Gunzburger, Rich Lehoucq, and Kun Zhou},
  url={http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170314195210680155703},
  booktitle={SIAM Review},
  volume={54},
  number={4},
  pages={667-696},
  year={2012},
}
Qiang Du, Max Gunzburger, Rich Lehoucq, and Kun Zhou. Analysis and Approximation of Nonlocal Diffusion Problems with Volume Constraints. 2012. Vol. 54. In SIAM Review. pp.667-696. http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170314195210680155703.
Please log in for comment!
 
 
Contact us: office-iccm@tsinghua.edu.cn | Copyright Reserved